Jump to content

Confused By Dueling Doctors


momdi
 Share

Recommended Posts

My 26 year old son has hyperadrenergic POTS w/ high levels of Norepi. He's been on low doses of inderal and mestinon, and started having really low pulse at night. A holter monitor showed that his pulse was dipping into the 20s and his heart "paused" 30 times. So, his meds got drastically pulled back (stop mestinon, cut way back on inderal) and got sent to an EP. BTW, his pulse and heart pauses improved w/ the dose cutbacks.

But the EP said....

1. Don't take beta blockers - they make you feel better but they're not good for your POTS. Like taking tylenol for pneumonia - you feel better but you're not better.

2. Start back on mestinon. (His neurologist was going to stop that b/c he felt that recent data wasn't showing the hoped-for benefits. Mike does not notice a benefit from mestinon.) The EPs response to that was that he was not salt loaded enough to benefit from mestinon. So the EP also prescribed 12 salt tabs (500 mg)/day, in addition to his already super high salt diet.

3. Only isometric exercise - NO other exercise including swimming (which Mike loves and has a backyard pool).

4. Start on effexor.

So our questions are....

I've never heard that BBs are not good for POTS. Anyone else here of this??

Effexor seems kind of scary - lots of side effects reported on this forum + withdrawal issues.

I've never heard that exercise (other than isometric) is bad for POTS, especially swimming.

Help! WE are so confused!

Link to comment
Share on other sites

That's hilarious, my Cardiologist and neurologist ALSO disagree completely on this subject. I don't know whose advice to follow at all.

Link to comment
Share on other sites

That is so frustrating to be given completely opposite instructions from different doctors. I'm sorry that is happening! :)

If you're being given two different treatment plans, obviously you can't do both. If it were me, I would stick with what helps and not keep on with a med or treatment plan that wasn't giving any results.

I wasn't able to take beta blockers because the side effects made me too tired. I felt the same on the bb as I did off, so it wasn't worth it for me. For many others, though, a bb is a very important part of their med combination. If the beta blocker is causing your son's hr to drop into the 20s and 30s, though, that is not good at all. Stopping or drastically lowering the dose is a good idea. As a side note on beta blockers in case this is helpful - you can take a beta blocker just ocassionally. My doctor at Vanderbilt recently prescribed Inderal for me to be taken only before I exercise. He is hoping that that bb will help to keep my hr low enough during exercise that I will be able to swim an extra lap or two.

Depending on the POTS patient, mestinon can be very beneficial. I got pretty extreme side effects and couldn't tolerate the med, but others tolerate the med well. It sounds like your son can tolerate it, but that it doesn't help him. I'd recommend double checking with the neurologist about continuing the mestinon while salt loading and taking 12 salt tabs a day. I've tried mestinon a couple of times, but I've never been told that I needed to salt load to the extreme in order to receive benefits from the med.

About the exercise - I've been to many, many doctors, and any of them who know anything about dysautonomia recommend small amounts of exercise. Swimming is the exercise that comes most highly recommend (by Grubb and doctors at Vanderbilt). A recumbent bike is the next best option according to my specialist at Vandy. I don't have hyperadrenergic POTS, though, so there could be something specific to your son that stood out to his ep about why isometric exercise would be best. I'd ask him why he recommends only isometric.

I've never had effexor. Hopefully some others will chime in with their experiences.

Good luck sorting out all of the conflicting information. I hope your son can make a good decision about what his best for him.

Rachel

Link to comment
Share on other sites

I was on Inderal (20mg 2Xday) until my HR started dipping into the low 40's before bed (awake and semi-upright) :) . I check my BP nightly since my husband and I play dueling BPcuffs: he has high BP and mine is just screwed up. My GP doc suggested dropping the night time dose altogether since my "normal" sleeping heart rate was in the 40's to begin with. I have done that since with no ill effects other than tachycardia when I wake up and get out of bed. Inderal has a half-life of about 12 hours, so if he takes it 14-15 hours before bed, it should be out of his system before sleep. I would also echo Rachel and go with what makes him feel better. Good luck, my docs are dueling too, they are just arguing over lab results. It would be fun to watch if it was not my health they were playing with. :)

Link to comment
Share on other sites

Firewatcher, thanks for the info about the timing of inderal, and Rachel, thanks for the info about taking it irregularly. Ernie, thanks for your encouragement.

The docs have always said the more regular the better, but I think that's just a knee-jerk, doctor thing to say.

Both these docs are alleged POTS specialists and they are both at the same high profile med center. I put a call in to the neuro's nurse, and hopefully he's supposed to talk with the EP and get back to us. So we'll see.

It just seems so odd that the advice was almost totally against everything we've heard and everything that Mike's been doing. It's hard to know if this EP is in on some cutting edge stuff or if he just treats his patients like guinea pigs for his own theories and sits back to see what happens. Sorry to be so cynical, but we've been in some pretty snarky medical situations over the past decade at some high level medical centers.

Link to comment
Share on other sites

My cardio prescribed my bb as needed. (for instance, if my hr gets too high and stays there) So, I too, have been told I can take it irregularly. He did say it doesn't do anything for my POTS, just the heart rate. But like pneumonia- you might have to treat the symptoms... and use Tylenol to lower the fewer, right? Hope it gets sorted out, good luck.

Link to comment
Share on other sites

That's really annoying. I've also had problems with so called POTS specialists giving me conflicting info or not knowing what to do. I feel like the first year of my POTS was a huge wild goose chase. I'd have started feeling a lot better faster if I had received the correct guidance in the first place. It is really heartbreaking to think about and I don't want anyone else to have to go through the same thing.

Though they don't work for everyone, BBs are a standard treatment for POTS. I don't think the analogy of tylenol to pneumonia works. BBs slow down the heart. Yes, they don't heal POTS, but neither do any of the other meds! Though if your son's HR is low, it makes sense to reduce or eliminate the BB (or try a different one).

Also, I don't think salt is required to make mestinon work - that is for florinef. Though salt loading can be really helpful. I drink two cups of broth a day, each of which has 750 mg of sodium. I tried salt pills a few times and couldn't hold them down.

If mestinon doesn't help, has your son tried midodrine, florinef or an SSRI like Paxil? Those are more common than Effexor and probably more than mestinon too. I think mestinon and Effexor both seem scary!!

I think I finally found my way around my docs by reading a ton and asking questions here to figure out what I wanted to try. Then I explained and asked my doc if it made sense for me. My current doc, if not a POTS expert, has been pretty open minded. I'm at least glad your docs are in the same hospital and have agreed to communicate. Let us know what they say!

Link to comment
Share on other sites

You have to take high sodium to make florinef work properly, I have never heard of needing sodium with mestinon (but high sodium is usually good for most POTSies). If the prescribed dose is 12x 500mg then that is probably about right. I was prescribed 10x 500mg and took them for months at a time with no problems (a slow-release formulation is best as they don't upset the stomach like regular salt tablets, I used slow-sodium).

I had always thought that isometric exercise should be avoided. Swimming is especially beneficial as you are horizontal and the water pressure helps to maintain BP. However I was told by me cardiologist soon after diagnosis that I must stop all exercise immediately as being fit was lowering my BP too much - he later forgot that he ever said that and told me off for becoming deconditioned!

Good luck - if you can get the doctors to talk to each other then hopefully they may come up with a plan to try things one at a time. If you change several things at once you can't tell what is helping / making things worse or if the benefit of one thing is being wiped out by the effect of another.

Flop

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...